Thursday, June 2, 2011

Plaquenil and Retinopathy

Image found on MedlinePlus from the National Institutes of Health here. 

I read this recently published article in The Rheumatologist, entitled Hydroxychloroquine Retinopathy Still Alive and Well - How rheumatologists are affected by new guidelines from ophthalmology by Michael F. Marmor, MD, with great interest.

Hydroxychloriquine, or Plaquenil,  is a first line drug in the treatment of several autoimmune diseases including Sjogren's syndrome. The story underscores an important reminder to those taking the drug: Get Plaquenil eye exams on a regular basis by a knowledgeable practitioner.

Here's what the author says:

Hydroxychloroquine (Plaquenil; HCQ) has been an important and effective drug for the treatment of lupus erythematosus and related autoimmune and inflammatory diseases for half a century, although its potential to cause retinal damage continues to raise concern among rheumatologists and ophthalmologists. Further, despite the overall safety profile of HCQ, some patients with preexisting vision problems (e.g., glaucoma, cataracts) may be reluctant to take a medication with any potential for ocular toxicity, thus depriving them of a valuable therapy.
It is important to know the facts. Retinal complications from HCQ are actually rare (at proper dosage) and, with good screening, the risk for visual loss is very low. Nevertheless, retinopathy begins to appear with long-term use, and retinopathy is serious insofar as there is no known treatment. It can progress for a year or more after stopping the drug and, if not recognized early (at the point of screening), it can lead to functional blindness. (Bolding mine.)
Dr. Marmor goes on to elaborate on new recommendations for screening for HCQ toxicity from the American Academy of Ophthalmology (AAO). His suggestions for doctors prescribing this drug include appropriate dosages related to height and ideal weight, ordering baseline eye exams immediately upon patients beginning the drug and annual exams after five years of use, he encourages physicians to be aware that longer drug use increases risk of retinal damage, and specifies which objective exams are most effective screening tools.

If you are taking hydroxychloroquinine or Plaquenil, talk to your doctor if you are not receiving regular eye exams specific to potential retinopathy - or damage to the retina of your eye - on a routine basis.

6 comments:

hearami said...

I was just diagnosed with Sjögrens and my rheumatologist is suggesting Plaquenil but wants me to research it first. I've been reluctant because of the meds I'm already taking. Does anyone have first hand knowledge to share good, bad or indifferent?

sue said...

I've been on Plaquinil for a little over 2 years. I see my eye doctor every 6 months to get my eyes checked. So far I have not had any problems with my eyes. The only difficulty I have had with plaquinil is that it will, on occasion, cause really bad diarrhea so I take it with dinner when I am home for the evening or before I go to bed if I have been out for the evening. It is really important to take it with food. It is the only pill that I am on so far, other than the occasional motrin or advil. I take 200mg once a day. I find it very helpful. A friend of my mom's also has sjogrens and she has taken it for years without a problem. She gets her eyes checked frequently too.

Kelly said...

I'm wondering if the risk is increased in patients with concurrent diabetes or pre-diabetes since retinopathy is also a complication of diabetes. Does anybody know??

Julia said...

Hi Kelly - I believe that these two retinopathies are of different origin. With diabetes, the blood vessels supplying the retina and other parts of the eye become fragile and compromised. The retinopathy related to plaquenil use is actually from a kind of deposit that forms on the surface of the retina and in advanced cases, takes a "bulls-eye" shape that can be seen on exam.

Jazzcat said...

I'm on plaquenil since 2008. I have to do eyes exams evary 6 months, and a "special" one with a machine/computer etc.. every year.
But I could not live without plaquenil !

Anonymous said...

Hi,
I was prescribed 400mgs daily for RA and Sjogrens. I developed blurry vision and dizziness withing 4 days of starting the treatment. After a month I was referred to opthalmology for a screen as my GP was worried about the blurry vision, despite my rheumy advising to ocntinue with the drug. Opthalmology found retinal change in my left eye and I will be having further investigations in two weeks. My eyes are normally excellent, although dry!

The opthalmologist confirmed my fear that I had been given an overdose of hydroxychloroquine - 50mgs per day over the safe dose for someone of my height and weight (im very thin). As this drug accummulates and little is excreted, unfortunately, so does an overdose.I had 1,400 mgs too much/above the safe dose of this drug. I am of course very upset about this, and will have to see what the retinal photography also turns up.

Please ensure you are not given too high a dose of this drug. There is actually a safe dose claculator on Wikipedia.

Best wishes
Sue

ShareThis